Hail, Vinton
- When
- June 16, 4:20 PM EST
- Where
- Vinton County, Wilkesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -82.330
Most of the convection during the morning and early afternoon was concentrated to the south and east, in eastern Kentucky and West Virginia. However, late in the afternoon, thunderstorms formed along a cold front in Ohio and moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Most of the convection during the morning and early afternoon was concentrated to the south and east, in eastern Kentucky and West Virginia. However, late in the afternoon, thunderstorms formed along a cold front in Ohio and moved southeast.
This event was driven by the upper air dynamics ahead of that reinforcing cold front. Dew points were mostly in the 60 to 65 degree range and daytime temperatures in the mid 70s to around 80 degrees. The freezing level was only 11,000 to 12,000 feet.
The severe weather reports were large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 4:18 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 518 PM EDT MON JUN 16 2008 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATED ZONES TO MENTION NEW SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA BUT PERRY AND MORGAN COUNTIES IN SOUTHEAST OH. ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT LOCATED ACROSS SOUTHEAST OH...DROPPING SOUTHEAST ACROSS WEST VIRGINIA THRU THIS EVENING. KEPT POPS AND WEATHER AS THEY LOOK REPRESENTATIVE OF EXPECTED CONDITIONS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH ONLY SOME DAY TIME CU FORMING. SO HAVE REMOVED THE MENTION OF ANY SHOWERS ON TUESDAY. BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE OHIO VALLEY. THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT HOURS AS THIS WAVE MOVES THROUGH. ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS. THIS PATTERN LOOKS TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW FINALLY PASSES THE REGION. FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT SUPPORT THE MAV NUMBERS. FOR LOWS AT NIGHT...THE SLIGHTLY WARMER MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH THE AREA. ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER BASED ON THE 850 TEMP FCST. && .LONG TERM /THURSDAY THROUGH MONDAY/... SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE BUILDING IN LATE THURSDAY AND FRIDAY. MODELS SHOWING WEAK ENERGY COMING OUT OF THE SOUTHWEST. THIS WILL ARRIVE FOR SATURDAY AND PUSH THROUGH BY SUNDAY. INTRODUCED POPS WITH THIS FEATURE. TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THRU 18Z TUESDAY... ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH IN THE SHELTERED VALLEY. AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/JMV NEAR TERM...ARJ SHORT TERM...26 LONG TERM...26 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT MON JUN 16 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
303 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL LOUISA 37.98N 82.59W
06/16/2008 U0.88 INCH LAWRENCE KY PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL DINGESS 37.87N 82.17W
06/16/2008 E1.00 INCH MINGO WV POST OFFICE
&&
ABEAVERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LOGAN 37.85N 81.99W
06/16/2008 E1.75 INCH LOGAN WV BROADCAST MEDIA
CAR WINDSHIELDS BROKEN.
&&
ABEAVERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BRUNO 37.69N 81.87W
06/16/2008 E1.75 INCH LOGAN WV UNKNOWN
&&
ABEAVERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT MON JUN 16 2008 WVZ035-036-162115- RALEIGH WV-FAYETTE WV- 445 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 445 PM EDT...A STRONG THUNDERSTORM WAS OVER DRY CREEK...OR ABOUT OVER JUST WEST OF BECKLEY...MOVING EAST AT 31 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BECKLEY...VERDUNVILLE...BOLT...STANAFORD...SHADY SPRING...PROSPERITY AND PINEY VIEW. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 446 PM EDT MON JUN 16 2008 OHZ083>085-162115- VINTON OH-MEIGS OH-JACKSON OH- 446 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 446 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM MCARTHUR TO 20 MILES NORTHWEST OF JACKSON...OR FROM MCARTHUR TO 6 MILES NORTH OF WAVERLY...MOVING SOUTHEAST AT 23 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... RADCLIFFE...HARRISONVILLE...DYESVILLE...DEXTER... CARPENTER AND BYER. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA TO DIME SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110478, 110480, 110482, 110479, 110484, 110485.